High Surf, San Juan and Vicinity
- When
- September 3, 10:30 AM AST to September 4, 10:35 PM AST
- Where
- San Juan and Vicinity forecast zone
- Property damage
- $30,000
- Reported by
- NEWSPAPER
northwest and east coastal areas of Puerto Rico, including Vieques and Culebra. Waves slammed into three blocks of sea wall in Ocean Park, knocking out a 10 foot section at a construction site.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Long period swells generated by Hurricane Fabian combined with unusually high tides to produce large breaking waves that affected the north...northwest and east coastal areas of Puerto Rico, including Vieques and Culebra. Waves slammed into three blocks of sea wall in Ocean Park, knocking out a 10 foot section at a construction site. The beach in front of the Jose Celso Barbosa Park was washed away. On Thursday the three blocks of beach from the Ultimo trolley area to Hosteria del Mar was impassable as large waves rolled in and slammed into the wall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 3, 5:00 AM AST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 500 AM AST WED SEP 3 2003 STILL THE CONCERN FOR SEAS TODAY. ALSO IS A CONCERN THE UNCERTAINTY DUE TO LACK OF VERIFICATION SOURCES. BECAUSE OF THIS I WILL CONTINUE WITH THE INHERITED TREND WHICH SHOWS A DECREASE IN THE SEAS LATE TONIGHT. HAVE ALSO DECIDED TO CONTINUE WITH THE SCA...HSA AND CFW AS THEY ARE. WINDS ARE EXPECTED TO BECOME NORTHWEST TO WEST TODAY IN ASSOCIATION TO THE GENERAL CIRCULATION OF FABIAN AND WILL BECOME SOUTH LATE TONIGHT AND THURSDAY. REST OF THE FORECAST GENERALLY THE SAME BUT ADJUESTED THE AREAS OF DAYTIME CONVECTION AS THE WINDS CHANGES. THE EASTERN SECTIONS OF PUERTO RICO...INCLUDING SAN JUAN AND VICINITY WILL HAVE THE HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS DEVELOPMENT DUE TO THE SEA BREEZE CONVERGENCE OVER THESE SECTORS. UPDATED ADVISORIES ON HURRICANE FABIAN CAN BE FOUND AT: WWW.NHC.NOAA.GOV SJU... .PR...SCA AMZ710>730 HEAVY SURF AND COASTAL FLOOD WATCH FOR AMZ710>730 PRZ001>003-005-012-013. .VI...SCA AMZ710-730 HEAVY SURF AND COASTAL FLOOD WATCH FOR AMZ710-730-VIZ001-002. EQUIPMENT...REPLACEMENT OF AWIPS WORKSTATIONS WITH LINUX WORKSTATIONS IN PROGRESS. COMPLETED LX1-3. RIVERA
PRZ001>013-VIZ001-002-AMZ710>750-032200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECASTED TO OCCUR MAINLY OVER THE EASTERN HALF OF PUERTO RICO THIS AFTERNOON. SLOW MOVEMENT OF THIS RAINFALL ACTIVITY MAY PRODUCE RAINFALL ACCUMULATIONS OF NEAR FOUR INCHES POSSIBLY CAUSING LOCALIZED URBAN FLOODING THIS AFTERNOON. ALSO...ROUGH SEAS SHOULD BE OBSERVED ALONG THE NORTH AND EAST COASTS OF PUERTO RICO DUE TO THE EFFECTS OF HURRICANE FABIAN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .THURSDAY THROUGH TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL ISLANDS DURING THE NEXT FEW DAYS...MAINLY DURING THE AFTERNOON HOURS...WITH THE POTENTIAL FOR SOME URBAN AND SMALL STREAM FLOODING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...AN OUTER BAND OF HURRICANE FABIAN IS EVIDENT OF RADAR PICTURES DRIFTING SOUTH TOWARDS THE NORTHERN U.S. VIRGIN ISLANDS. THIS BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS MAY AFFECT THE ISLANDS OF ST THOMAS...ST JOHNS AND THE ADJACENT ISLANDS LATER TODAY. ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...A COUPLE OF LOCATIONS MAY RECEIVE ENOUGH RAINFALL RESULTING IN SOME MINOR URBAN AND GUT FLOODING OR PONDING OF WATER ON ROADWAYS. ALSO...ROUGH SEAS ARE EXPECTED MAINLY OVER THE NORTH AND EAST COASTS OF THESE ISLANDS DUE TO THE EFFECTS OF HURRICANE FABIAN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .THURSDAY THROUGH TUESDAY...SCATTERED SHOWERS WILL OCCUR ACROSS THE U.S. VIRGIN ISLANDS DURING THE NEXT FEW DAYS MAINLY OVERNIGHT INTO THE MORNING HOURS...WITH THE SLIGHT POTENTIAL FOR SOME MINOR URBAN AND GUT FLOODING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
2 high surf. Local standard time, as filed.
A 37 year old male drowned when he was overtaken by high swells while swimming in the Isla Verde Beach.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, San Juan and Vicinity | 2003-09-03 | 37 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336935, 5336936.